New Mexico, 2012

Drought in New Mexico, November 1 to 30, 2012

November 1 to 30, 2012 · NWS ABQ · 13 events in 13 counties and zones

Drought conditions expanded to all of the northern two-thirds of New Mexico by the end of November. Severe drought developed across areas of west-central and southwest New Mexico that were previously declared as moderate drought status.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions expanded to all of the northern two-thirds of New Mexico by the end of November. Severe drought developed across areas of west-central and southwest New Mexico that were previously declared as moderate drought status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 31, 10:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1135 PM MDT WED OCT 31 2012

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS ARE FORECAST TO PERSIST THROUGH THE TAF PERIOD.
SMOKE MAY IMPACT THE KSAF AND KABQ TERMINALS THURSDAY MORNING WITH
MVFR VSBYS OF 4-5SM...BUT NOT FORECAST TO PREVAIL DUE TO LOW
CONFIDENCE AND VSBYS LIMITED ONLY DOWN TO 7SM WEDNESDAY MORNING.
SOUTHWEST WINDS WILL PICK-UP THURSDAY AFTERNOON...WITH A FEW GUSTS
TO BETWEEN 20-25KTS POSSIBLE AT KLVS AND KTCC.

11

&&

.PREV DISCUSSION...318 PM MDT WED OCT 31 2012...
AGAIN TODAY OUR WX IS AS QUIET AS THE PROVERBIAL CHURCHMOUSE...AND
NEARLY AS DRY AS THE SAHARA. BUT...AS REGARDS THE LATTER...WHAT
ELSE IS NEW. UPPER RIDGE AXIS JUST W OF NM AS OF MID AFTN...OVER E
AZ...AND THIS WILL SLOWLY TRANSLATE E ACROSS NM OVER TH NEXT 24 TO
36 HRS. OTHER THAN JUST A FEW HIGH CLOUDS AWHILE THIS EVE OVER SW
AND PERHAPS S CENTRAL SECTIONS OF THE FCST AREA...SKIES SHOULD BE
CLR NEXT 12 TO 24 HRS. SOME THIN HIGH CLOUDS MAY REACH THE W
LATE THU AS THE RIDGE SHIFTS TO OUR EAST...THOUGH THEY SHOULD
THICKEN SOMEWHAT AS THEY PASS FROM W TO E OVER THE STATE THU NIGHT
AND FRI. THU NIGHT MINIMUMS MAY BE KEPT UP JUST SLIGHTLY BY THESE
CLOUDS AND PERHAPS FRI HIGHS SUPPRESSED SLIGHTLY AS WEL. BUT
OVERALL THE CLOUD SHIELD SHOULD NOT BE SOLID OR DENSE ENOUGH TO
MAKE A MAJOR TEMP DIFFERENCE. IN FACT THU AND FRI COULD STILL SEE
TEMPS GETTING CLOSE TO RECORD VALUES AT SOME E LOCALES. BREEZES
START TO INCREASE A LITTLE THU AND A LITTLE MORE FRI AS THE FRONT
SIDE OF A RATHER PUNY AND MOISTURE STARVED TROUGH INCREASES WINDS
ALOFT SOMEWHAT.

TEMPS SATURDAY COOL TO A DEGREE...PUN INTENDED...AS A WEAK PACIFIC
FRONT PUSHES THROUGH THE REGION. THE EAST WILL SEE THE GREATEST
IMPACT COOLING FROM 10 TO 15 DEGREES. HOWEVER...HIGHS FOR THE MOST
PART WILL REMAIN ABOVE AVERAGE OR CLOSE. WITH A LITTLE FASTER
APPROACH AND PASSAGE OF TROUGH DECIDED TO BASICALLY SHIFT THE SAT
LOW POPS IN SE AND THE SANGRES OVER TO FRI NIGHT...THOUGH MOISTURE
LOOKS SO LOW WAS TEMPTED TO ELIMINATE POPS ALTOGETHER.

FLOW ALOFT ATTEMPTS TO SPLIT TO THE W OVER THE WEEKEND BUT NM IN
THE DRY NW FLOW PORTION THUS LIKELY CONTINUING THE DRY TREND. GFS
12Z MODEL RUN INDICATED STRONG STORM DROPPING SE INTO AZ NEAR END
OF NEXT WEEK...BUT THE 12 RUN BACKED OF THIS SCENARIO SOME AND
ECMWF EVEN LESS AMPLIFIED. SO GIVEN RECENT TRENDS...NOT AT ALL
EXCITED ABOUT THIS SYSTEM YET.

43

.FIRE WEATHER...
NOT A LOT OF CHANGES MADE TO THE GRIDDED FORECAST. NEAR TERM REMAINS
PRETTY STRAIGHT FORWARD. MID LEVEL DRY INTRUSION WILL REMAIN OVER
THE AREA THROUGH THURSDAY WHICH MEANS GOING BELOW DEWPOINT GUIDANCE
...ESPECIALLY WITHIN THE MOUNTAIN AREAS. OTHER TRICKS WILL BE
DEWPOINT FLUCTUATIONS AND THUS AFFECTING HUMIDITY ON FRIDAY AS A
WEAK TO MODERATE BACK DOOR FRONT AFFECTS THE EASTERN PLAINS AND
MODELS POINT TOWARDS SOME SORT OF MID LEVEL ADVECTION OR HIGHER
MOISTURE FLOW FROM THE SIERRA MADRE. EITHER WAY...THAT CONTINUES TO
BE IN THE GRIDDED FORECAST.

LOWEST VENTILATION OF THE WEEK WILL HAVE OCCURRED TODAY. THE MAIN
RIDGE AXIS WILL GET SHUNTED TO THE EAST AND ALLOW FOR A STRONGER
WESTERLY FLOW ALOFT. AS MIXING HEIGHTS INCREASE SLIGHTLY ON
THURSDAY...THESE WINDS WILL EVENTUALLY MIX DOWN TO THE SURFACE.
ALTHOUGH NOT STRONG...THE COMBINATION OF HIGHER WINDS THROUGH THE
LAYER...AKA...TRANSPORT WINDS AND SLIGHTLY HIGHER MIXING HEIGHTS
WILL LEAD TO MUCH BETTER VENTILATION THURSDAY AFTERNOON. ALTHOUGH A
STRONG LOW LEVEL RADIATION INVERSION WILL DEVELOP ONCE AGAIN
TONIGHT. THIS SAME INVERSION WILL PROVIDE POOR RECOVERIES ALONG THE
MIDSLOPES. GENERALLY...POOR TO MODERATE RECOVERIES ACROSS THE REST
OF THE LANDSCAPE.

AS MENTIONED ABOVE...THE MID LEVEL DRY INTRUSION WILL GRADUALLY
ERODE ACROSS THE MAJORITY OF THE FORECAST AREA ON FRIDAY. NOT BEFORE
PROVIDING LOWER HUMIDITY RECOVERIES THURSDAY NIGHT. POOR TO VERY
POOR VALUES WILL BE FOUND ACROSS A GOOD PORTION OF THE AREA WITH THE
EXCEPTION BEING THE FAR SOUTHEAST PLAINS. LOOK FOR A HIGHER TREND IN
HUMIDITIES FRIDAY AFTERNOON. ESPECIALLY ACROSS THE WESTERN HALF OF
THE AREA. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HIGHEST
READINGS ON THURSDAY. SLIGHT COOL DOWN EXPECTED ON FRIDAY AS A WEAK
PACIFIC TROUGH CROSSES OVER THE AREA. WINDS SHOULD PICK UP A LITTLE
MORE ON FRIDAY AS COMPARED TO THURSDAY...ESPECIALLY OVER THE HIGHER
RIDGES AND EASTERN PLAINS. BUT CERTAINLY NOT CRITICALLY STRONG
LEVELS. THIS WILL LEAD TO EVEN HIGHER VENTILATION RATES.

WEATHER MODELS ARE TAKING A SLIGHTLY DIFFERENT APPROACH WITH THE
BAGGY BAJA LOW THAT DEVELOPS FOLLOWING THE TROUGH PASSAGE SATURDAY
MORNING VERSUS WHAT THEY HAD BEEN PROJECTING THE PREVIOUS SEVERAL
DAYS. THEY ARE NOW PLACING THE WEAK UPPER LOW FURTHER OFF THE BAJA
COAST. THIS WOULD LEAVE A MODERATE NORTHWEST FLOW ALOFT OVER THE
STATE AND THAT IS NOW PROJECTED TO LAST THROUGH TUESDAY OR WEDNESDAY
OF NEXT WEEK. BASICALLY A SIMILAR TYPE OF FLOW THAT AFFECTED THE
AREA LAST WEEKEND INTO EARLY THIS WEEK. TEMPERATURES WOULD GRADUALLY
WARM UNDER THIS FLOW AND BE ABOVE NORMAL WEEKEND INTO EARLY NEXT
WEEK. BUT PERHAPS NOT QUITE AS ABOVE NORMAL AS WE HAVE SEEN. MODELS
STILL PROJECTING WORSENING VENTILATION RATES SUNDAY THROUGH TUESDAY
OF NEXT WEEK. ALTHOUGH SUSPECT THE MODELS WILL SHOW A LITTLE BETTER
RATES AS WE GET INTO NEXT WEEK. EITHER WAY...BURN MANAGERS SHOULD
PREPARE FOR LESS VENTILATION AS COMPARED TO WHAT WAS OBSERVED THIS
WEEK. CONFIDENCE IN THE ACTUAL GRIDDED VALUES FOR NEXT WEEK ARE
NOT THE GREATEST THOUGH. THE MID LEVEL DRY INTRUSION WILL MOST
LIKELY COME BACK OVER THE STATE SO HUMIDITY VALUES WILL BE EITHER
SEASONABLE OR ON THE LOW SIDE. CONDITIONS WILL REMAIN DRY.

MODELS SHOW THE UPPER RIDGE BREAKING DOWN LATE NEXT WEEK. SIMILAR
APPROACH THEY SHOWED FOR THIS WEEK WITH A DEEP PACIFIC TROUGH.
OBVIOUSLY THE DEEP PACIFIC TROUGH BREAK DOWN DIDNT OCCUR THIS WEEK.
BOTH THE ECMWF AND GFS HAVE BEEN CONSISTENT WITH THIS DEEPER TROUGH
THE PAST COUPLE OF DAYS. ALTHOUGH CONFIDENCE ISNT THE GREATEST AS
FAR AS HOW STRONG THE WINDS WOULD GET. JUST FIGURE...LIKE THIS
WEEK...THAT VENTILATION WOULD IMPROVE. WAY TOO EARLY TO SAY
ANYTHING ABOUT PRECIPITATION CHANCES WITH THAT TROUGH.

50

.AVIATION...
18Z TAF CYCLE
LAYER OF SMOKE ORIGINATING FROM A PRESCRIBED BURN IN THE JEMEZ
MOUNTAINS WILL BURN OFF DURING THE NEXT COUPLE OF HOURS. VFR
CONDITIONS EXECTED NEXT 24 HOURS WITH NO WIND ISSUES TO SPEAK OF
AT THE SURFACE. REAL LIGHT WIND DAY...TODAY. CONSIDERING THIS IS
NEW MEXICO. CANT RULE OUT SOME ADDITIONAL SMOKE DRAINAGE THURSDAY
MORNING BUT PROBABLY NOT THE EFFECT AS THIS MORNING DUE TO LESS
PLANNED ACREAGE BEING BURNED TODAY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34
Hazardous weather outlook, Oct 31, 5:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED OCT 31 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

13 drought. Local standard time, as filed.

Drought, Far Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Other Federal Agency

Drought, West Central Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Southwest Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Other Federal Agency

Drought, San Juan Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Other Federal Agency

Drought, Jemez Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Slopes of the Sangre de Cristo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Other Federal Agency

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Other Federal Agency

Drought, East Slopes of the Sangre de Cristo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Other Federal Agency

Drought, Upper Rio Grande Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Other Federal Agency

Drought, Lower Chama River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415491, 415492, 415493, 415495, 415496, 415498, 415499, 415500, 415501, 415502, 415504, 415505, 415506.